# SDR 2008FA0000203

- Difficulty date: March 20, 2008
- Submitted: March 20, 2008
- Operation: General aviation
- Aircraft: N9615M
- Make and model: Mooney M20F
- Aircraft serial: 670192
- Aircraft time: 3,152 hours
- Engine: Lyc IO360A1A
- Engine time: 811 hours
- Propeller: Hartzl HCC2YK1
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Part number: 14912LS
- Part serial: F2L990222
- Condition: Failed
- Location: Engine
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THIS STARTER WAS PURCHASED NEW FROM A LOCAL VENDOR.  THE STARTER FAILED TO OPERATE AFTER LESS THAN A YEAR AND LESS THAN 100 HOURS OF SERVICE. THE OWNER\OPERATOR WANTED TO HAVE THE OLDER, HEAVIER STARTER INSTALLED HOWEVER NONE WERE AVAILABLE, AFTER CONTACTING SEVERAL PARTS VENDORS. THE OPERATOR OPTED TO HAVE THE STARTER REPAIRED BY THE MFG. THE REPAIRED STARTER WAS INSTALLED BUT FAILED AGAIN SEVEN MONTHS AND 62.3 OPERATING HOURS LATER. A SERVICABLE STARTER WAS LOCATED AND INSTALLED IAW ENGINE SERVICE INSTRUCTION 1154L DATED JANARY 27, 2006.  OUR SHOP RECOMMENDED THIS CHANGE DUE TO A TREND WE ARE SEEING IN THE LIGHT WEIGHT STARTERS. WE HAVE SEEN AT LEAST 6 FAILURES OR THE STARTER DRIVE GEAR EITHER FAILING TO ENGAGE THE STARTER RING GEAR, OR WORSE, FAILURE TO RETRACT AFTER ENGINE START. THE RETRACT FAILURE ON SEVERAL OCCASIONS HAS DESTROYED BOTH THE STARTER AND THE RING GEAR. THIS FAILURE IS COSTING IN EXCESS OF $1500.00 TO REPAIR. STARTER DRIVE FAILURE IN THE OLDER PRESTOLITE STARTERS USUALLY REQUIRE ONLY A NEW STARTER DRIVE AND NO DAMAGE TO THE EXPENSIVE RING GEAR.
